MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52300
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562); Stretched (1601)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during a procedure involving stent placement, an advance 35 lp low profile balloon catheter ruptured and subsequently separated.After stent implantation, an unspecified pressure pump was used to inflate the balloon one time, within a 30% occluded lesion in the iliac vein; however, the balloon ruptured longitudinally at six atmospheres.The anatomy was not tortuous, calcified, or scarred.The balloon was not inflated within a stent, and blood was not noted in the inflation device.The user attempted to remove the ruptured balloon and catheter from another manufacturer's 9-french sheath and also attempted to remove the balloon and sheath as a unit; however, the device could not be removed despite multiple attempts.Negative pressure was not maintained, nor was a counter-clockwise rotation conducted during attempted removal of the device.A cut-down of the popliteal vein was performed and the balloon was removed.The procedure was completed.A photo provided by the customer appears to show rupture and separation of the balloon and balloon catheter.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Upon return and initial evaluation of the device, the balloon material was separated and the catheter shaft was elongated/stretched.The catheter shaft was not separated as previously reported.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a procedure involving stent placement, an advance 35 lp low profile balloon catheter ruptured and subsequently separated.After stent implantation, an unspecified pressure pump was used to inflate the balloon one time, within a 30% occluded lesion in the iliac vein; however, the balloon ruptured longitudinally at six atmospheres.The anatomy was not tortuous, calcified, or scarred.The balloon was not inflated within a stent, and blood was not noted in the inflation device.The user attempted to remove the ruptured balloon and catheter from another manufacturer's 9-french sheath and also attempted to remove the balloon and sheath as a unit; however, the device could not be removed despite multiple attempts.Negative pressure was not maintained, nor was a counter-clockwise rotation conducted during attempted removal of the device.A cut-down of the popliteal vein was performed and the balloon was removed.The procedure was completed.A photo provided by the customer appears to show rupture and separation of the balloon and balloon catheter.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Upon return and initial evaluation of the device, the balloon material was separated, and the catheter shaft was elongated/stretched.The catheter shaft was not separated.Investigation evaluation: reviews of the complaint history, device history record, drawing, instructions for use (ifu), specifications, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook for investigation, along with a competitor's device.The balloon was in several pieces, and the shaft was elongated and lodged inside the competitors¿ device.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.The product ifu states that the device is intended for use in the peripheral arteries and within arteriovenous fistulae.The ifu instructs ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ the ifu warns ¿if resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ the ifu also states ¿upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site.¿ the information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Based on the information provided and the results of the investigation, cook has concluded that procedural/user issues contributed to this incident.Per the ifu, the device is intended for use in the peripheral arteries; however, in this case, the device was inflated within a 30% occluded lesion in the iliac vein.Resistance was encountered upon withdrawal; however, negative pressure was not maintained and a counterclockwise rotation of the catheter was not performed, as instructed in the ifu.The risk analysis for this failure mode was reviewed and no additional escalation is required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16246522
Report Number1820334-2023-00071
Device Sequence Number20484357
Product Code DQY
UDI-Device Identifier10827002523002
UDI-Public(01)10827002523002(17)250401(10)CINC001178
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2025
Device Model NumberG52300
Device Catalogue NumberPTA5-35-135-12-8.0
Device Lot NumberCINC001178
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/12/2023
Supplement Date Received by Manufacturer01/27/2023
04/20/2023
Initial Report FDA Received Date01/26/2023
Supplement Report FDA Received Date02/14/2023
05/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON TIPS STENTS AND IV STENTS/DELIVERY SYSTEM; TERUMO 9 FRENCH SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexFemale
Patient Weight52 KG